Wednesday, December 12, 2012

Food Additives Can Make You Sick

Food additives can be found in a wide variety of packaged foods, drinks/beverages and prescription and/or over the counter (OTC) medications.

While it’s widely recognized that some people have food allergies or intolerances to nuts, dairy products, wheat glutens and iodine in shellfish; there needs to be an increased awareness about the dangers of chemical food additives and how pervasive they are in our food supply. Reactions can range from a mild intolerance or sensitivity to a full blown life threatening allergic reaction. Some experience  hives (AKA Urticaria), respiratory problems such as Asthma and even Anaphylaxis. Others can experience heart palpitations, anxiety or stomach and/or intestinal upsets when exposed to them.

Food dyes, MSG, Nitrates, Sulfites, Carmine (AKA crushed beetles), Artificial Sweeteners, Artificial and Natural Flavors, are all considered “additives.” While there’s been a great improvement in the food labeling rules developed by the FDA regarding nuts, diary, glutens and soy etc., we have a ways to go. For example, they don’t require warnings for sensitive individuals regarding the dangers of food dyes or any specific identification on a food label regarding the contents of chemicals listed as an “artificial” or “natural” flavors; so, there's know way to know what they are!

Food dyes are even in some medications.  A person who is sensitive to food dye (ie. heart palpitations etc.) and takes a medication in which it’s present, can have an adverse reaction from the drug  due to the dye (in addition to the possibility of having an actual drug allergy).  Sometimes neither the patient nor health care provider recognize the connection to a medication that’s causing them to experience odd, new, or vague symptoms.  

I just reviewed the label of a popular brand of Vitamin E pills and it contained Carmine, I was shocked! Other supplements, vitamins and prescription medications may contain one or more of a combination of reds, blues and yellow food dyes. Another recent check I did of a popular brand of an OTC chewable antacid tablet, contained three different food dyes (artificial colorings). It may help your stomach acid but if you're sensitive to food dye, you may experience symptoms related to that when you take it.

Artificial Sweeteners, found in diet sodas, foods and sugarless gums: People with IBS (Irritable Bowel Syndrome) may react negatively to the artificial sweetener Sorbitol.  It can trigger their symptoms and cause more pain, cramping and gas in some of these individuals.*New research shows that consuming the artificial sweetener Aspartame may increase one’s risk of developing certain blood cancers.

What you can do: 

  • If you’re experiencing odd or worrisome symptoms, contact your doctor for a medical diagnosis and guidance. For urgent symptoms call 911 or go to your nearest emergency department. 
  • You’ll also want to review what you put in your body each day. Take a look at the foods, drinks, supplements and medications you consume. Become aware of their ingredients; you can do this by reading the product label and company website for starters.  
  • Play detective and learn to observe how your body reacts to specific foods, drinks, supplements and medications. 
  • Opt for organic foods whenever possible to reduce your exposure to pesticides and food additives.

No comments:

Post a Comment